Monday Pharmaceutical Mystery: November 18
Why is this woman in opioid withdrawal despite high dose methadone administration?
You are a pharmacist at a methadone clinic. You are in your office doing paperwork when 2 nurses enter and ask you to see a particular patient. They tell you that the patient appears to be in heroin withdrawal, despite receiving a high dose of methadone.
You enter the room and see a female aged in her 20’s. Her skin is pale with visible droplets of perspiration. She has dark circles around her eyes, she’s quivering, and her hands are crossed over her abdomen.
You introduce yourself and ask her how she’s doing. She says not well. She has abdominal pain, nausea, vomiting, diarrhea, and severe neck pain. You read her chart and notice that she’s been coming to the clinic for 2 weeks. She was prompted to quit using IV heroin when she developed a MRSA infection in her neck area. It is osteomyelitis.
She says she is receiving IV vancomycin at the infectious disease clinic every day, and she has not missed any appointments. The infection is slow to improve and she was recently given an additional antibiotic called rifampin that she takes twice a day in a pill form.
Her records show that the methadone clinic nurses are giving her 100 mg of methadone liquid every day based on her previous heroin use. She has been receiving this dose for the last 2 weeks. The nurses observe the administration and consumption of the liquid on a daily basis.
Mystery: Why is this woman in opioid withdrawal despite high dose methadone administration?
Solution: The rifampin caused it. It is a potent enzyme inducer and as a result her liver is metabolizing the methadone at a very rapid rate. The patient will need drugs that do not involve these enzymes to control her symptoms.
Kreek, Garfield, et al, Rifampin-Induced Methadone Withdrawal, N Engl J Med 1976; 294:1104-1106